Heavy Rain, Davis
- When
- June 18, 6:00 AM CST to June 19, 6:00 AM CST
- Where
- Davis County, 1.25 mi WSW of Floris
- Reported by
- CoCoRaHS
- Coordinates
- 40.860, -92.340
CoCoRaHS reported 3.08 inches of rain in 24 hours.
A frontal boundary draped across south central Iowa provided the focus for training severe thunderstorms on the evening of June 18th. With MUCAPE over 2000 J/kg and an inverted-v sounding profile, both large hail and damaging winds were supported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary draped across south central Iowa provided the focus for training severe thunderstorms on the evening of June 18th. With MUCAPE over 2000 J/kg and an inverted-v sounding profile, both large hail and damaging winds were supported. Storms developed along the front and produced hail from quarter to golf ball sized along with a report of up to four hail, plus damaging winds and heavy rain from training storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 5:33 AM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 633 AM CDT Fri Jun 18 2021 ...Updated for 12Z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 424 AM CDT Fri Jun 18 2021 Forecast highlights: -Slight Risk across southern Iowa mainly this evening into tonight. -Still very warm today and above normal into the weekend, much cooler early next week. -Storm chances return early Sunday morning and persist through the day. The enhanced risk was mostly a NIL event over the forecast area with strong capping holding across the state on Thursday into the evening. Impressive highs on Thursday with 100 degrees exceeded at many locations. With the thermal ridge settle south of the state as a boundary pushes across Iowa, highs today will be around 10 degrees cooler although still above normal. Mid level forcing persists across central Iowa for much of the day and this will help produce some clouds and isolated showers and storms through the afternoon. However, they overall extent should remain limited with only weak inflow as 850MB front settles toward the Missouri border. However, by this evening, the 850MB flow begins to intensify with the boundary shifting slightly northward as a weak wave rides northeast along it. CAMs are quite persistent showing convection developing this evening in central to southern Iowa, mainly along and south of I80 to the Missouri border. This activity is supported by the increasing moisture transport into the state from the low level jet and good instability with MUCAPES of at least 2000 J/KG. This should provide support for a large hail threat along with damaging wind threat given the inverted-v profile. There may also be some locally heavy rainfall given the strong moisture transport, although the dry conditions should limit any widespread water issues. The activity will slide eastward overnight as the low level jet veers and surface ridging slides into the state. Saturday is expected to be quiet with subsidence across Iowa. Warm advection begins immediately on Saturday night with increasing moisture transport overnight. Thunderstorms are forecast to develop early Sunday morning as theta-e advection increases with veering low level pointing into Iowa after midnight. A surface wave moves into the state by midday with additional convection expected by afternoon across central into northern Iowa with some severe threat, although instability is difficult to determine given the earlier convection across the state. Once this wave passes, a much cooler airmass spreads into the state Sunday night into Monday with highs only in the 60s to 70s early in the week. Overall, cooler temperatures are expected for much of next week with a return to precipitation chances by the later half of the work week. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 633 AM CDT Fri Jun 18 2021 Mostly VFR forecast with a few isolated showers today. More robust convection in southern Iowa tonight with MVFR to IFR conditions in and around thunderstorms, otherwise VFR tonight as well. Winds will be mainly light and variable. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 324 AM CDT Fri Jun 18 2021 IAZ044>050-057>062-070>075-081>086-092>097-190830- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 324 AM CDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe storms are forecast for this afternoon and overnight. Large hail and damaging winds are the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread thunderstorm chances return to the area on Sunday. Periodic thunderstorms chances continue through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ004>007-015>017-023>028-033>039-190830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 324 AM CDT Fri Jun 18 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread thunderstorm chances return to the area on Sunday. Periodic thunderstorms chances continue through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Hagenhoff
The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
28 hail, 8 heavy rain, 4 thunderstorm wind. Local standard time, as filed.
CoCoRaHS reported 3.08 inches of rain in 24 hours.
CoCoRaHS reported 2.50 inches of rain in 24 hours.
Trained spotter reported 2.46 inches of rain in 24 hours.
Trained spotter reported 2.46 inches of rain in 24 hours.
Trained spotter reported 2.10 inches of rain in 24 hours.
Trained spotter reported 3.80 inches of rain in 24 hours.
Trained spotter reported 3.50 inches of rain in 24 hours.
Trained spotter reported 2.35 inches of rain in 24 hours.
Trained spotter reports lots of golf ball sized hail.
Delayed report. Time estimated via radar.
Delayed report of half dollar sized hail relayed via social media. Time estimated via radar.
Delayed report. Time estimated via radar.
Trained spotter reported half dollar sized hail.
Public report via images on social media. Time estimated via radar.
Lucas county sheriff office reported quarter sized hail at the office.
Public report of quarter sized hail.
Public report relayed via broadcast media on social media.
Emergency manager reported powerlines down.
Report via mping.
Large tree knocked down. Report via social media.
Public report via social media.
Mostly quarter to golf ball sized hail with sporadic tennis ball sized hail. Report via social media and relayed by broadcast media. Time estimated via radar.
Trained spotter reported quarter sized hail.
Report via mping.
Delayed report of golf ball sized hail. Time estimated via radar.
Delayed report of 2 inch hail relayed by broadcast media via social media. Time estimated via radar.
Trained spotter reported quarter sized hail.
Public report via social media.
Trained spotter reported two inch hail and wind gusts up to 65 mph.
Public report of hail near red rock dam via social media.
Public report of quarter hail at Howell station campground near red rock.
Public report of penny sized hail.
Golf ball hail report via mping.
Golf ball hail report via social media.
KJAN studios relayed report of quarter to half dollar sized hail.
Trained spotter reported large 4 inch irregular shaped hail stone.
Golf ball sized hail reported near red rock camp grounds.
Fire department reports power pole snapped at base and with another snapped three fourths of the way up. Time estimated via radar.
Relayed report of quarter sized hail. Time estimated via radar.
Blakesburg Fire department reported heavy tree damage in the area with minor damage to homes with soffits torn off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962245, 962246, 962252, 962247, 962248, 962249, 962250, 962251, 962213, 962214, 962215, 962216, 962217, 962218, 962219, 962220, 962221, 962222, 962223, 962224, 962225, 962226, 962227, 962228, 962229, 962230, 962231, 962232, 962233, 962234, 962235, 962236, 962237, 962238, 962239, 962240, 962241, 962242, 962243, 962244.